A Rash Warning to Warm: Livedo Reticularis with Aiha

Rivkah Darabaner*, Hofstra North Shore-LIJ Health System, Manhasset, NY and Matthew Robert Sinclair, MD, North Shore-LIJ Health System, Manhasset, NY

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 485

Categories: Adult, Clinical Vignettes Abstracts

Keywords:

Case Presentation:

A 65 year old female with a history of autoimmune hemolytic anemia (unknown type, but treated with rituximab in the past) and idiopathic thrombocytopenic purpura status post splenectomy was visiting from out of town when she presented with the purple lacy rash of livedo reticularis covering her whole body and dark red urine. She was hemodynamically stable and afebrile. Hemoglobin was 10.7 g/dL, white blood cell count (WBC) 14.9 K/mL, creatinine 0.71 micrograms/dL, bilirubin total 2.3 mg/dL, lactate dehydrogenase 902 U/L, haptoglobin < 20 mg/dL. Corticosteroids were initiated. The laboratory noted great difficulty processing her blood, and further testing revealed cold agglutinins with spontaneous clotting at 25 Celsius. Due to agglutination, repeat counts could not obtained for 24 hours, at which point hemoglobin was 6.3, WBC 26.4, and creatinine 1.4. She became lethargic and was transferred to the medical intensive care unit, where she was transfused red blood cells. Plasma exchange was considered, however it was not feasible due to the necessity of infusing fluids at high temperatures to avoid agglutination. On the third day she was treated with rituximab and empiric antibiotics were stopped after two sets of negative blood cultures. By day 4, her hemoglobin dropped to 4.0, renal failure progressed and she became acidotic with a lactate of 28. She was treated with cyclophosphamide. A central line was placed for dialysis but rapidly clotted, and she clinically declined. She required pressers and was intubated for respiratory failure. She had cardiac arrest due to pulseless electrical activity three times in the next 12 hours and then expired. 

Discussion:

Cold agglutinin autoimmune hemolytic anemia (AIHA) affects approximately 1 in 1 million individuals per year, females more frequently than males, and typically in the seventies. The mortality rate of autoimmune hemolytic anemia is 11%.  At cold temperatures, cold agglutinin antibodies bind to the surface antigens on red blood cells and cause complement-mediated hemolysis (intravascular and extravascular). Associated symptoms include Raynaud phenomena and livedo reticularis. Steroids and splenectomy are typically successful for treating warm agglutinin but not cold agglutinin disease (CAD). Severe cases have been treated with chlorambucil, cyclophosphamide, interferon-alpha, fludarabine, and rituximab. 

Conclusions:

The patient initially presented appearing stable, then rapidly declined and died despite our best efforts. In a patient with AIHA, livedo reticularis is an easily identifiable hallmark which may be a clue that the disease is cold-agglutinin mediated. This should prompt warming of all infusions, special laboratory procedures, and close monitoring of the patient, who may require MICU level care and chemotherapy to combat this deadly disease when time is critical.

To cite this abstract:

Darabaner R, Sinclair MR. A Rash Warning to Warm: Livedo Reticularis with Aiha. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 485. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-rash-warning-to-warm-livedo-reticularis-with-aiha/. Accessed July 24, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.